Kansas, 2015

Hail in Kansas, August 7, 2015

August 7, 2015 · NWS GLD · 1 event in 1 county or zone

After midnight a severe thunderstorm developed south of Sharon Springs. Large hail up to quarter size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

After midnight a severe thunderstorm developed south of Sharon Springs. Large hail up to quarter size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 10:05 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 6, 10:05 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1105 PM MDT THU AUG 6 2015

.UPDATE...
ISSUED AT 1009 PM MDT THU AUG 6 2015

UPDATE ISSUED TO ALL ZONES TO CHANGE OVER PATCHY FOG TO AREAS OF
FOG FOR THE OVERNIGHT HOURS. WITH LIGHT WINDS OVER THE REGION AND
T/TD SPREADS ALREADY 2-4 DEGREES IN MANY CENTRAL/EASTERN ZONES...AND
KMCK SEEING 5SM IN FOG...HAVE UPDATED TO CHANGE COVERAGE/AMOUNT
OF FOG EXPECTED. LATEST NAM ON BUFKIT DOES SHOW AREAS AFTER 08Z-
09Z DROPPING GREATLY TOWARDS 12Z FRIDAY TO 1SM OR LESS. REST OF
FORECAST ON TRACK AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 237 PM MDT THU AUG 6 2015

MAIN FORECAST CONCERN WILL BE BIG THUNDERSTORM/SEVERE THUNDERSTORM
AND HEAVY RAINFALL EVENT BEGINNING FRIDAY AFTERNOON. SATELLITE
SHOWING A SOMEWHAT AMPLIFIED BUT STILL PROGRESSIVE FLOW ACROSS MOST
OF THE COUNTRY. SOUTHWEST/SOUTH CENTRAL RIDGE IS GETTING FLATTENED
AND PUSHED EAST A LITTLE. LOOKS LIKE PACIFIC MOISTURE PLUS
SUBTROPICAL MOISTURE FROM THE SOUTHWEST IS GETTING PULLED INTO THE
REGION.

TONIGHT...AFTER THE PASSAGE OF TODAYS SHORTWAVE AND ASSOCIATED
THUNDERSTORM ACTIVITY...THIS PERIOD LOOKS TO BE DRY. THERE LOOKS TO
BE ANOTHER ROUND OF SOME FOG AND ESPECIALLY STRATUS AGAIN. THIS
MORNINGS STRATUS HAS BEEN SLOW TO LEAVE AND EXPECT THE AIR MASS TO
PROBABLY NOT CHANGE MUCH BECAUSE AND THE LOW LEVELS DECOUPLE. SO AT
THIS TIME I INSERTED THE FOG AND INCREASED THE CLOUD COVER AS A
RESULT. WINDS WILL BE LIGHT BUT WILL HAVE CLOUD COVER AROUND. STAYED
NEAR THE GUIDANCE...ESPECIALLY THE RECENTLY BETTER PERFORMING
GUIDANCE.

FRIDAY...MORNING FOG AND STRATUS SHOULD BURN OFF BY LATE IN THE
MORNING. PRESSURE FALLS AND GRADIENT SUPPORT BREEZY TO WINDY
CONDITIONS DEVELOPING ACROSS THE AREA...ESPECIALLY IN THE WESTERN
PORTION. MAIN JET STAYS NORTH THROUGH THE PERIOD.

WHEN AND WHERE EXACTLY WILL THE THUNDERSTORMS DEVELOP IN THE
AFTERNOON IS THE BIG QUESTION. THE MAIN AREA OF SURFACE CONVERGENCE
IS TO THE WEST OF THE AREA THROUGH THE DAY. THERE IS A DIFFERENCE IN
THE MID LEVEL THERMAL FIELDS. THE GFS IS THE HOTTEST AND MOST
CAPPED. THE SOUTHWEST PORTION OF THE AREA HAS THE WARMEST
TEMPERATURES AND THE LEAST AMOUNT OF LIFT. THE LEAST CAP ALONG WITH
THE BEST MOISTURE AND LIFT RESIDES IN THE NORTHWEST CORNER. LITTLE
TO NO LIFT IS PRESENT OVER THE REMAINDER OF THE AREA. SO WILL HAVE
THE HIGHEST POPS IN THE NORTHWEST.

PWS ARE HIGH. THIS MAKES SENSE WITH THE PERSISTENT SOUTHERLY LOW
LEVEL INTO THE AREA ALONG WITH THE MOISTURE SOURCES MENTIONED ABOVE.
STORM MOTIONS WILL NOT BE TOO SLOW. SO MODERATE TO HEAVY RAINFALL
WILL BECOME A THREAT IN AFTERNOON WITH THE BIGGER THREAT AFTER THIS
PERIOD.

MODELS MAY BE WARMING UP THE HIGH TEMPERATURES TOO MUCH...ESPECIALLY
THE GFS AND MAV. CONSIDERING THE LIGHT EASTERLY TO VARIABLE FLOW AT
THE BEGINNING OF THE PERIOD ALONG WITH SOME MORNING CLOUD COVER AND
FOG FOLLOWED BY STRONGER SOUTHEAST TO SOUTH SOUTHEAST WINDS...DO NOT
EXPECT THE HIGH TEMPERATURES TO GET TOO HOT. TENDED TO GO
TOWARD/NEAR THE COOLER GUIDANCE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 151 PM MDT THU AUG 6 2015

SHORTWAVE TROUGH WILL TOP THE HIGH PLAINS RIDGE FRIDAY NIGHT
BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. TRACK OF THE
SYSTEM COMING OUT OF COLORADO FAVORS AREAS NORTH OF INTERSTATE 70.
GULF OF MEXICO APPEARS TO BE OPEN WITH LARGE SURFACE MOISTURE
TRANSPORT VECTORS ORIGINATING IN EAST TEXAS. AS A
RESULT...PRECIPITABLE WATER VALUES INCREASE TO 1.50-2.00 INCHES
FRIDAY NIGHT WITH THE BULLSEYE IN SOUTHWEST NEBRASKA. MODELS KEEP
THE HEAVIEST RAINFALL JUST NORTH OF THE LOCAL FORECAST AREA...BUT
WILL BE A CLOSE CALL AND NEXT SHIFTS MAY WANT TO CONSIDER A FLASH
FLOOD WATCH GIVEN RECENT HEAVY RAINFALL IN SW NEBRASKA WHICH HAVE
LOWERED FFG TO UNDER 2 INCHES IN HITCHCOCK AND RED WILLOW COUNTIES.
AS FOR SEVERE THREAT...DEEP LAYER SHEAR FORECAST AT AROUND 45KTS
AND MODERATE INSTABILITY WILL BE SUFFICIENT FOR SOME STORMS TO
PRODUCE LARGE HAIL AND DAMAGING WINDS. SUPERCELLS CAPABLE OF
PRODUCING A TORNADO OR TWO WILL ALSO BE POSSIBLE GIVEN THE DEGREE
OF SHEAR...THOUGH RELATIVELY HIGH LCLS AND LACK OF A SURFACE
BOUNDARY WILL LIMIT THAT THREAT.

BROAD SOUTHWESTERLY FLOW ALOFT CONTINUES ON SATURDAY WITH THE
RIDGE FLATTENING SOMEWHAT. NEXT SHORTWAVE TROUGH COMES OUT OF
COLORADO LATE IN THE AFTERNOON BRINGING LOW CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY NIGHT. ALTHOUGH DEEP LAYER SHEAR IS
STILL AT AROUND 40KTS THE SEVERE THREAT WILL BE LIMITED BY WEAK
INSTABILITY FORECAST TO BE ONLY AROUND 500 J/KG DURING THE
AFTERNOON. SCATTERED STORMS WILL PROBABLY PERSIST THROUGH THE
NIGHT BUT BECOME ELEVATED.

RIDGE BEGINS TO REBUILD OVER THE ROCKIES ON SUNDAY. APPEARS TO BE
ANOTHER SHORTWAVE TROUGH TOPPING THE RIDGE SUNDAY NIGHT AND DIVING
SOUTHEAST ACROSS WESTERN KANSAS. BEST CHANCES FOR THUNDERSTORMS
WILL BE SOUTH OF INTERSTATE 70 WHERE MOISTURE/INSTABILITY WILL BE
POOLING ON NORTHERN SIDE OF OLD SURFACE FRONT IN UPSLOPE REGIME.

THE RIDGE CONTINUES TO BUILD THROUGH EARLY NEXT WEEK AND WILL
BECOME THE DOMINANT UPPER FEATURE FOR THE ROCKIES AND ADJACENT
PLAINS. DESPITE THE UNFAVORABLE UPPER PATTERN...A PERSISTENT MOIST
SOUTHEASTERLY FLOW AT THE SURFACE WILL RESULT IN MODEST
INSTABILITY DEVELOPING JUST ABOUT EVERY AFTERNOON. AS A
RESULT...ANY WEAK DISTURBANCE MANAGING TO WORK ITS WAY THROUGH THE
RIDGE MAY BE ENOUGH FOR ISOLATED/WIDELY SCATTERED THUNDERSTORMS.
HOWEVER DEEP LAYER SHEAR WILL BE LOW UNDER THE RIDGE AND SEVERE
THREAT WILL BE LIMITED AT BEST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1105 PM MDT THU AUG 6 2015

FOG IS BEGINNING TO SET INTO KMCK AREA...WITH KGLD IN A FEW HRS.
LOOKING FOR MAINLY IFR OR LOWER THRU 14Z WITH VISIBILITY RANGING
FROM 3SM DOWN TO 1/2SM AT TIMES...ESPECIALLY FOR KMCK. VFR
CONDITIONS ENSURE FROM 14Z-15Z RIGHT THRU 00Z SATURDAY WHEN LIGHT
RAIN START OVER AREA. THUNDER POSSIBLE BUT TOO FAR OFF...SO LOW
CONFIDENCE IN TIMING SO HAVE LEFT OUT. WINDS MAINLY VARIABLE THRU
14Z THEN ESE 5-15KTS...WITH GUSTS UP TO 30KTS BY 18Z FRIDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...024
AVIATION...JN
Hazardous weather outlook, Aug 6, 10:45 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1145 PM MDT THU AUG 6 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 PM MDT THU AUG 6 2015 /1245 AM CDT FRI AUG 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

PATCHY FOG IS EXPECTED LATE TONIGHT. VISIBILITIES MAY DROP DOWN TO
A MILE AT TIMES IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

GOING INTO FRIDAY MORNING...FOG IS EXPECTED TO TAPER OFF BY THE
MID MORNING HOURS. FOR THE AFTERNOON HOURS...THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER EASTERN COLORADO...THEN SHIFT EASTWARD
ACROSS THE REST OF THE TRI STATE REGION FOR THE EVENING AND
OVERNIGHT HOURS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 08:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wallace

When
August 7, 1:20 AM MST
Where
Wallace County, 7.03 mi S of Sharon Spgs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.748, -101.742

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593770.